Hail, Laramie
- When
- July 27, 12:50 PM MST
- Where
- Laramie County, 0.63 mi S of Lynch
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.041, -105.098
Upslope flow created an isolated severe thunderstorm over far southwestern Laramie county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Upslope flow created an isolated severe thunderstorm over far southwestern Laramie county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 2:07 AM MST, 10 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 307 AM MDT MON JUL 27 2009 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... TODAY...WELL PRONOUNCED COMMA SHAPED VORTICITY MAX CLUSTER OF WEAK THUNDERSTORMS MOVING SOUTHEAST ACROSS SOUTHEAST WYOMING EARLY THIS MORNING. UPDATED THE GRIDDED FORECASTS EARLIER TO ACCOUNT FOR THESE THUNDERSTORMS AND WILL MONITOR TO SEE IF THUNDERSTORMS WILL NEED TO BE INSERTED FOR THE EARLY MORNING HOURS. RAIN LOVERS WILL LOVE TODAY AS NEXT SHORTWAVE TROUGH ALOFT MOVES ACROSS WYOMING THIS AFTERNOON AND LIFT PROVIDED BY 500-300 MB AND 700-500 MB QUASIGEOSTROPHIC FORCING MOVES OVERHEAD AND PRODUCES SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS...FOCUSED ALONG THE SOUTH MOVING COLD FRONT AND BAROCLINIC BAND ALOFT ASSOCIATED WITH THE SHORTWAVE TROUGH ALOFT. THUNDERSTORM COVERAGE WILL BE MAXIMIZED FROM CASPER TO CHEYENNE AND SIDNEY ALONG THE LOW AND MID LEVEL THETA-E RIDGE AXISES. HAVE ADDED MENTION OF LOCALLY HEAVY RAIN AND SMALL HAIL FROM STORMS ACROSS MUCH OF OUR COUNTIES THIS AFTERNOON DUE TO WEAK STEERING WINDS AND RELATIVELY HIGH PRECIPITABLE WATER VALUES. TONIGHT...A RAINY NIGHT ON TAP AS THE SHORTWAVE TROUGH MOVES ACROSS OUR COUNTIES AND COMBINES WITH DEEP ATMOSPHERIC SATURATION TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FOCUSED ALONG THE BAROCLINIC BAND. INCREASING CONFIDENCE FOR SLOW MOVING AND HEAVY RAIN PRODUCING THUNDERSTORMS ACROSS FAR SOUTHEAST WYOMING AND PARTS OF WESTERN NEBRASKA AS BOTH THE NAM AND GFS PAINT SOME IMPRESSIVE QUANTITATIVE PRECIPITATION FORECAST AMOUNTS...THUS HAVE ADDED THE MENTION OF LOCALLY HEAVY RAIN AND SMALL HAIL FROM STORMS IN FAR SOUTHEAST WYOMING AND WESTERN NEBRASKA. WILL SEE AREAS OF FOG FORM DUE TO LOW LEVEL SATURATION...WITH FOG MOST COMMON AND DENSE IN LOCALES THAT HAVE MINIMAL RAINFALL AND THE TYPICAL UPSLOPE INDUCED FOG REGIONS SUCH AS THE SUMMIT OF INTERSTATE 80 BETWEEN LARAMIE AND CHEYENNE. TUESDAY...COOL AND CLOUDY DAY ON TAP WITH SIGNIFICANT LOW AND MID LEVEL MOISTURE PRESENT AND CYCLONIC NORTHWEST FLOW ALOFT. WILL AGAIN SEE SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...ALTHOUGH NOT AS WIDESPREAD AS TODAY DUE TO LACK OF SIGNIFICANT SYNOPTIC AND MESOSCALE LIFT. COOLER NAM HIGH TEMPERATURES LOOK BETTER THAN WARMER GFS MOS HIGHS. TUESDAY NIGHT...ANOTHER IMPRESSIVE SHORTWAVE TROUGH...MORE LIKE A SEPTEMBER OR OCTOBER TROUGH...WILL MOVE SOUTHEAST ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS...SENDING AN EVEN MORE POWERFUL COLD FRONT SOUTH ACROSS WYOMING AND OUR COUNTIES. ISOLATED TO SCATTERED LATE NIGHT THUNDERSTORMS WILL OCCUR NORTH OF A RAWLINS TO SCOTTSBLUFF LINE CLOSER TO WHERE DEEPER ATMOSPHERIC MOISTURE COLUMN AND SYNOPTIC AND MESOSCALE LIFT COINCIDE. .LONG TERM...WED THRU SUN...MAIN SURGE OF COOLER AIR MOVES INTO THE REGION ON WED AS UPPER TROF IN CYCLONIC FLOW ALOFT MOVES THRU. DECENT CHC OF SHWRS IN MOST AREAS...ESPCLY CNTRL/W NEARER TO FRONTAL ZONE. AFTER SOME LINGERING SHWRS WED EVNG...SHOULD BE DCRSG CLDS/PCPN CHCS AS UPPER TROF SHIFTS SE. THU STILL COOL WITH NW FLOW ALOFT...SOME AFTN/EVENG SHWRS ARND IN WEAKLY UNSTBL AIR MAINLY W. GFS AND EURO START DIVERGING ON FRI AS MODELS UNSURE ABOUT ANOTHER UPPER TROF SWINGING THRU IN NW FLOW ALOFT. RUN TO RUN CONSISTENCY HAS NOT BEEN GOOD WITH EURO FLIP FLOPPING ON ITS SOLUTION. HAVE KEPT TEMPS UP FOR NOW NEAR CLIMO NORMS...ALTHO MAY END UP BEING COOLER IF FINAL UPPER SHORT WAVE TROF DOES SHOW UP LIKE MODELS SUGGEST. POPS GENRLY LEFT ON LOW SIDE DUE TO UNCERTAINTY IN MODELS. && .AVIATION...VFR TODAY...EXCEPT FOR LOCALIZED MVFR IN SCATTERED TO NUMEROUS THUNDERSTORMS...PRODUCING LOCALLY HEAVY RAIN AND SMALL HAIL. WATCH FOR TURBULENCE NEAR THUNDERSTORMS WITH ERRATIC AND GUSTY WINDS. WIDESPREAD MVFR TONIGHT WITH LOCALIZED IFR IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AND LOWERING CEILINGS AND VISIBILITIES IN FOG. WATCH FOR LOCALLY HEAVY RAIN...SMALL HAIL AND TURBULENCE FROM THUNDERSTORMS ACROSS FAR SOUTHEAST WYOMING AND WESTERN NEBRASKA. WIDESPREAD MVFR AND LOCALIZED IFR TUESDAY MORNING IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AND AREAS OF FOG. VFR TUESDAY AFTERNOON WITH LOCALIZED MVFR IN SCATTERED SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER...FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH TUESDAY NIGHT DUE TO RELATIVELY HIGH RELATIVE HUMIDITIES AND WIDESPREAD RAINFALL...AS WELL AS GREEN UP FROM RECENT RAINS. WINDS WILL ALSO REMAIN UNDER THRESHOLD LEVELS. A COLD FRONT WILL MOVE ACROSS THE DISTRICT TODAY. WATCH FOR GUSTY AND ERRATIC WINDS NEAR SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND TONIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1045 AM MDT MON JUL 27 2009 NEZ001>003-019>021-054-055-WYZ059>070-281645- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1045 AM MDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME MORE NUMEROUS BY THIS EVENING. A FEW THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE CONTAINING LARGE HAIL AND DAMAGING WINDS. AS THUNDERSTORM ACTIVITY BECOMES MORE NUMEROUS LATE THIS AFTERNOON AND EARLY THIS EVENING...THE PRIMARY HAZARD WILL BECOME HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...BUT THERE WILL BE SOME LATE DAY THUNDERSTORMS AROUND JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON AND THIS EVENING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE LARAMIE RANGE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1232 PM MDT MON JUL 27 2009 WYZ063-065-066-271930- LARAMIE RANGE-LARAMIE VALLEY-SNOWY RANGE- 1232 PM MDT MON JUL 27 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALBANY COUNTY UNTIL 130 PM MDT... AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODS LANDING...OR 25 MILES SOUTHWEST OF LARAMIE...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL CROSS HIGHWAY 230 NEAR WOODS LANDING AS IT MOVES SOUTHWARDS PRIMARILY IMPACTING SOUTHERN SECTIONS OF THE SNOWY RANGE. HAHN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1236 PM MDT MON JUL 27 2009 WYZ062-271930- NORTH CARBON- 1236 PM MDT MON JUL 27 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 130 PM MDT... AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MUDDY GAP...OR 35 MILES NORTH OF RAWLINS...MOVING EAST AT 10 MPH. SMALL HAIL...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 20 WSW CHEYENNE 41.03N 105.15W
07/27/2009 E0.50 INCH LARAMIE WY TRAINED SPOTTER
&&
LUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 132 PM MDT MON JUL 27 2009 WYZ066-069-272030- CHEYENNE FOOTHILLS-LARAMIE RANGE- 132 PM MDT MON JUL 27 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 230 PM MDT... AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF CRYSTAL LAKE RESERVOIR...OR 21 MILES WEST OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 4. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 144 PM MDT MON JUL 27 2009 WYZ064-067-272045- NORTH LARAMIE RANGE-PLATTE- 144 PM MDT MON JUL 27 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND NORTHEASTERN ALBANY COUNTIES UNTIL 245 PM MDT... AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF ESTERBROOK TO 14 MILES EAST OF GARRETT...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 70 AND 91. RJM
The Cheyenne radar (KCYS), 27 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178667.